Enclara Pharmacia Presents Serotonin Syndrome Case Study

Share +

TC is an 82-year-old woman with end stage Parkinson’s disease and a history of bipolar disorder. Her medications include Lithium150mg daily, Phenelzine 15mg bid and Trazodone 25mg BID.

One week prior, she was hospitalized for hypernatremia. Phenelzine, an older antidepressant, was stopped just prior to hospital admission. In the hospital, phenelzine was restarted and Sinemet® 25/250mg TID was added to manage Parkinson’s-related symptoms. Upon discharge, TC seemed to be feeling better. However, when the nurse visited 2 days later, she noted that TC’s tremors had worsened, and she was agitated. She also noted that her face was very red and flushed, her hands were purple and her blood pressure was elevated, although TC was afebrile. Atenolol (Tenormin®) was added to control BP and Alprazolam (Xanax®) was added to control agitation. However, the patient wasn’t improving and she was not eating and was losing weight rapidly. The nurse suspected that there was a drug or some other type of reaction occurring and called the Enclara Pharmacia pharmacist for advice.

Pharmacist Assessment:

  • Phenelzine and the levodopa (contained in Sinemet) produce a serious drug interaction causing hypertensive crisis
  • Phenelzine and trazodone, when combined, increase patient’s risk of serotonin syndrome

Recommendations:

  • Hold lithium, trazodone, phenelzine, and Sinemet until symptoms subside
  • Continue alprazolam to control agitation in the interim
  • Since Parkinson’s disease is the terminal prognosis, the focus should be on controlling these symptoms first. Restart Sinemet in 2 weeks.
  • Consider atypical antipsychotic (i.e., risperidone) for bipolar disorder

What is serotonin syndrome?

Serotonin Syndrome (also referred to as serotonin toxicity) is a potentially life-threatening condition that results from excessive serotonin levels within the central nervous system (CNS). Hospice and palliative care patients are frequently prescribed combinations of serotonergic drugs, placing them at high risk for serotonin syndrome:

  • SSRIs (i.e., fluoxetine)
  • TCAs (i.e., amitriptyline)
  • MAOIs (i.e., phenelzine)
  • SNRIs (i.e., venlafaxine, duloxetine)
  • Antipsychotics (i.e., olanzapine)
  • Pain meds (i.e., fentanyl, meperidine, tramadol)
  • Others: (i.e., trazodone, metoclopramide, ondansetron, dextromethorphan)

Serotonin Syndrome Syndrome Symptoms

Symptoms typically develop rapidly, with most occurring within 2-24 hours of a recent increase in dose or addition of a serotonergic drug. Serotonin syndrome is often difficult to recognize in its early stages as symptoms are attributed to the patient’s condition or other complications of their illness.

  • Common symptoms:
    • Cognitive– confusion, anxiety, restlessness, agitated delirium and disorientation.
    • Autonomic– sweating, tachycardia, hypertension, hypotension, shivering, nausea, diarrhea, and flushed skin
    • Somatic– tremor, impaired coordination, akathisia (sensation of inner restlessness)
  • Severe symptoms: Hallucinations, coma, irregular heartbeat, myoclonus, seizures and hyperthermia resulting from an increase in muscle rigidity

Treatment

  • If serotonin syndrome is suspected, stop serotonergic drugs immediately and consult a pharmacist.
  • Supportive care includes:
    • Intravenous fluids for dehydration and fever
    • β-blockers such as metoprolol to reverse autonomic and neurological symptoms
    • Benzodiazepines such as lorazepam or diazepam to decrease agitation, myoclonus and muscle stiffness
    • Hyperthermic patients (temp >105°F) require aggressive supportive care including IV sedation, paralysis and breathing support

 

For additional information on this topic, please review these references:

Zwadron, Serotonin Syndrome and the Libby Zion Affair.

 

Leave a Reply

Your email address will not be published. Required fields are marked *